My 15 year old daughter started having dizziness, headaches and heart palpitations about 3 weeks ago. I ended up taking her to the emergency room where they did a head CT and blood work, and they had her on a heart monitor the whole time. The CT and blood came back normal they said, but on the monitor her heart rate at resting was around 88 but off and on would jump as high as 140, but they never said anything. They said she definately had orthostatic hypotention, and sent her home and said see her regular doctor. Well the issue has gotten worse, she now has fatigue and says she feels "drained", and it hurts to breathe in. She is one to NEVER want to miss school, but today she asked to be picked up because of all these symptoms. Last week she had an echocardiogram and it stated she has tricuspid regurgitation and it says 'proximal coronary arteries were not definitively seen'. Her regular doctor thinks it may even be costochondritis. She has been on Adderrall for over 2 years now at 20mg a day. Any idea of could be going on? Or do we just let the doctors pass it off?? I thought maybe anxiety, but she says she doesnt have any issues or stress. Thank you.
Orthostatic hypotension is another name for neurocardiogenic near-syncope, which means that the autonomic nervous system, the part of the nervous system that controls the heart rate and blood pressure, is more active than normal. This is something that we see in adolescents frequently. The most common reason for this is relative dehydration, which we also see frequently in adolescents. That said, in not being able to evaluate you daughter, I can’t say that this is the cause for sure. Hopefully the emergency department told you how to fix this. She needs to make sure that her tank of fluid is full, having four 8-12 ounce glasses of fluid and a salty snack daily. She should not skip meals, and she should eliminate caffeine, as it is a diuretic (it makes her urinate the fluid back out). If she continues to have symptoms despite these interventions, she may need some medications to help support her blood pressure. Medications that we use for this include fludrocortisone and midodrine; you can discuss these further with your primary care provider if the initial interventions listed above don’t work. Finally, if this progresses in severity, it could also be dysautonomia, which is a severe malfunction of the autonomic nervous system. Overall, although Adderall increases the blood pressure and heart rate slightly, it has not been demonstrated to cause near-syncope. In the end, I definitely would not pass this off. Work with your primary care provider in a stepwise fashion so that she has escalating interventions that will hopefully help her.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.